Indiana, 2015

Heavy Rain in Indiana, November 18, 2015

November 18, 2015 · NWS PAH · 1 event in 1 county or zone

South to southwesterly winds through a deep layer of the atmosphere brought copious amounts of moisture from the Gulf of Mexico. A large low pressure system moved slowly north across the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

South to southwesterly winds through a deep layer of the atmosphere brought copious amounts of moisture from the Gulf of Mexico. A large low pressure system moved slowly north across the Plains. Ahead of an occluded front that arced from the low across the Ozarks, there were two rounds of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 2:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Nov 18, 2:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
249 AM CST WED NOV 18 2015

.SHORT TERM...(Today through Friday)
Issued at 231 AM CST WED NOV 18 2015

Gradient winds ahead of the line were gusting through the 30s mph
on average...with isolated reports of up to 45 mph at times. We
issued an SPS for such gusts/potential to cause minor damage thru
early morning hours as the line works into/across the
Pennyrile/WKY and SWIN.

Tabulated rainfall amounts are on track with 4 to 5 inches across
SEMO (isolated higher amounts)...where rain has all but ended.
Another 1-2" falling this morning as band marches on thru areas
east of MS river will spell storm total amounts in line with
models/forecast... 3 or 4" for remainder of Watch Area with
lesser amounts to 2" across our East. In collab with our
neighbors, we'll expire FFA across nearly all of SEMO and retain
for areas along/east of MS river where rain still is ongoing.
Tracking of back edge suggests rain will be over for entire Watch
area by 15z, so we'll make that adjustment as well. All rain
should depart FA by around 18z.

Afterward, High pressure works in and should gradually dry and
cool our atmosphere. We'll slide back to 50s/30s for the remainder
of the short term forecast period, to finish out the work week.

.LONG TERM...(Friday night through Tuesday)
Issued at 231 AM CST WED NOV 18 2015

A significant pattern change will occur during the long term period.
A strong 500 mb shortwave will dig southeast across the mid and
upper Mississippi Valley on Friday night/Saturday. A second weaker
shortwave may follow a similar path Sunday. In the wake of these
shortwaves, a quasi-zonal flow pattern is expected next week. This
sequence of events is a sharp departure from the high amplitude
western trough/eastern ridge pattern that has been common this month.

As far as the daily details, a strong cold front will sweep
southeast across our region early Saturday. Forcing associated with
the digging 500 mb shortwave may generate scattered showers late
Friday night and Saturday morning. In the wake of the front, rather
strong northwest winds will usher in the coldest air so far this
season. Both the gfs and ecmwf indicate 850 mb temps will hover from
minus 5 to minus 9 Saturday night through Sunday. This will
translate to daytime highs struggling to reach 40 on Sunday. Under a
1030 mb surface high, overnight lows on both Saturday and Sunday
nights will be in the 20s.

Monday through Tuesday, a zonal flow pattern is expected across much
of the country. This will result in a continuation of mainly dry
conditions with slowly moderating temperatures. Highs will
recover to the lower 50s by Tuesday, with lows in the 30s.

&&

.AVIATION...
Issued at 231 AM CST WED NOV 18 2015

Strong gusty winds will persist ahead of an advancing wall of rain
as a low pressure storm system makes passage. South to southeast
winds 15 to 20 knots are forecast to occasionally gust to as high
as 30 to 35 knots at times...mainly out ahead of the pcpn. Winds
will then tend to decrease somewhat once the precipitation begins.
And that'll be a roughly 6 hour period of moderate to occasionally
heavy rain as it spreads eastward across the EVV/OWB terminals,
having departed CGI and working thru PAH at this writing. MVFR
Cigs and Vsbys will occasionally be reduced to IFR beneath the
heaviest rain. Pcpn effectively ends for all flight terminals
by/shortly after 18Z, after which gradually improving to VFR
conditions should commence.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 9 AM CST this morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch until 9 AM CST this morning for MOZ112.

IN...NONE.
KY...Flash Flood Watch until 9 AM CST this morning for KYZ001>006.

&&
Hazardous weather outlook, Nov 18, 5:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CST WED NOV 18 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
558 AM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH IS NO LONGER IN EFFECT. HOWEVER...WITH ALL
THE RAIN THAT HAS FALLEN...THERE MAY STILL BE SOME STANDING WATER
ON ROADWAYS AND IN OTHER FLOOD PRONE AREAS. TRAVEL WITH CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 18, 12:07 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 AM CST WED NOV 18 2015

ILZ077-078-083-087-091-INZ081-082-085>088-KYZ007>022-181200-
EDWARDS-WABASH-WHITE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
SHAWNEETOWN...ELIZABETHTOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON
1207 AM CST WED NOV 18 2015

...GUSTY WINDS EARLY THIS MORNING...

ACCOMPANYING THE INCOMING RAIN WILL BE WINDS GUSTING OUT AHEAD OF
THE BROAD AREA OF RAIN. AN OCCASIONAL WIND GUST AS HIGH AS 40 TO
45 MPH IS POSSIBLE. GIVEN THE ALREADY WET GROUND CONDITIONS...THIS
COULD IN FACT CAUSE ISOLATED DAMAGE...AND MAYBE EVEN DOWN A
SMALLER TREE. BE EXTRA CAUTIOUS IF TRAVELING EARLY THIS MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Vanderburgh

When
November 18, 6:00 AM CST
Where
Vanderburgh County, 1 mi WSW of Evansville
Reported by
Other Federal Agency
Coordinates
37.974, -87.567

An automated rain gage measured 2.93 inches in the past 48 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604511.